A new ringing sound, muffled hearing, or unexplained unsteadiness can feel alarming, especially when it begins after a new prescription or a change in dosage. Can medication cause hearing loss? In some cases, yes. Certain medications can affect the inner ear, the hearing nerve, or the balance system. The risk varies widely based on the medication, dose, length of treatment, kidney function, other medications, and a person’s existing hearing health.
Most people taking medication will not develop hearing loss. Still, new hearing or balance symptoms deserve timely attention, particularly when they develop suddenly or worsen quickly. A careful medical review and a comprehensive hearing assessment can help identify what is happening and guide the next appropriate step.
How medication can affect hearing and balance
Medications that can damage or disrupt the inner ear are often described as ototoxic. The inner ear contains delicate sensory cells that convert sound into signals for the brain and help the body maintain balance. Some substances may temporarily alter how these structures function. Others can cause lasting injury, particularly at higher doses or when several risk factors are present.
The effects are not always limited to hearing. A medication-related concern may first appear as tinnitus, described as ringing, buzzing, hissing, or roaring in the ears. Some people notice that speech sounds unclear in restaurants or family gatherings before they recognize a broader hearing change. Others experience dizziness, vertigo, imbalance, or a sensation that their vision is bouncing while they walk.
Symptoms may affect both ears, but not always equally. The pattern matters. Sudden hearing loss in one ear, for example, requires urgent medical assessment and should not be assumed to be a routine medication side effect.
Which medications may be associated with hearing loss?
A number of medication classes have been associated with hearing or balance changes. This does not mean they are unsafe when prescribed appropriately. Many are essential treatments, and the potential benefit may greatly outweigh the risk. The key is informed monitoring and prompt communication when symptoms arise.
Antibiotics used for serious infections
Aminoglycoside antibiotics, which may be used in hospital settings for certain severe infections, are among the best-known medications with ototoxic potential. Hearing loss or balance effects can occur, especially with prolonged treatment, higher blood levels, reduced kidney function, or previous exposure.
Other antibiotics have been reported in connection with hearing symptoms in less common circumstances. The risk depends on the specific drug, the individual’s health, and whether additional ototoxic medications are being taken at the same time.
Cancer treatments
Some chemotherapy medications, particularly platinum-based drugs, can affect hearing. The change may begin in the higher frequencies, making it harder to hear soft speech, children’s voices, or consonants such as s, f, and th. Tinnitus may also occur.
For patients beginning treatment known to carry hearing-related risk, a baseline hearing test before therapy can be very helpful. Repeat testing during or after treatment gives the care team a clearer way to identify changes early.
Diuretics, pain relievers, and other drugs
Certain loop diuretics, often used to manage fluid retention, may cause temporary hearing changes in some circumstances, particularly when administered intravenously or at high doses. High doses of salicylate-containing products can also lead to tinnitus or temporary hearing changes. Quinine-containing medications and some other treatments have been associated with auditory symptoms as well.
This is not a complete list, and a medication’s potential effect cannot be judged by category alone. Prescription medications, over-the-counter products, supplements, and drug combinations all matter. Bring a complete medication list to your appointment, including dosage and how often each product is used.
Who may be at greater risk?
Risk is often shaped by the full clinical picture rather than one medication alone. Older adults may have age-related hearing changes that make a new shift harder to detect. People with previous noise exposure, a history of hearing loss, kidney disease, or a family history of hearing concerns may also require closer monitoring.
Taking more than one medication that can affect the ear may increase risk. So can dehydration, serious illness, rapid medication delivery in certain settings, and treatments that require higher cumulative doses. Children receiving medications with known ototoxic potential deserve particularly careful follow-up because hearing supports speech, language, learning, and social development.
It is also possible for a hearing concern to occur at the same time as a medication change without being caused by the medication. Earwax buildup, middle-ear fluid, infection, noise exposure, age-related hearing loss, migraine, and inner-ear conditions can produce overlapping symptoms. Testing is how clinicians separate assumptions from evidence.
Symptoms that should prompt a call to your care team
Contact the prescribing clinician promptly if you develop new tinnitus, muffled hearing, difficulty understanding speech, ear fullness, dizziness, vertigo, or unsteadiness after starting or changing a medication. Describe when the symptom began, whether one or both ears are affected, and whether it is improving, stable, or worsening.
Seek urgent medical attention for sudden hearing loss, especially in one ear, with or without tinnitus or dizziness. Sudden sensorineural hearing loss is time-sensitive. Early medical evaluation may affect treatment options and outcomes.
Severe spinning vertigo, new weakness or facial drooping, trouble speaking, severe headache, fainting, chest pain, or difficulty walking should also be treated as urgent symptoms. These signs may point to concerns beyond the ear and should not wait for a routine hearing appointment.
Do not stop a prescribed medication on your own
When patients worry that a medication may be affecting their hearing, the understandable impulse is to stop taking it immediately. That can be dangerous for many conditions. Instead, contact the prescriber or pharmacist as soon as possible. They can review whether the symptom could be medication-related, whether an alternative treatment is appropriate, and how to make any change safely.
An audiologist can contribute valuable objective information to that discussion. A diagnostic evaluation measures more than whether sounds are audible. It can assess hearing thresholds across frequencies, speech understanding, middle-ear function when indicated, and the pattern of hearing loss. Depending on symptoms, tinnitus and balance concerns may also be evaluated in a more targeted way.
What happens during a hearing and balance evaluation?
At Golden Hearing & Balance Center, a Doctor of Audiology-led assessment begins with listening carefully to the patient’s experience. Medication history, symptom timing, medical history, noise exposure, communication needs, and balance concerns all help shape the assessment.
Testing is selected based on the concern. A comprehensive hearing evaluation may identify whether hearing has changed and whether the pattern suggests an inner-ear, middle-ear, or other concern. For dizziness or imbalance, vestibular testing may be recommended to assess parts of the balance system. The results can be shared with the appropriate physician or specialist to support coordinated care.
For someone who already has hearing loss, testing also provides a current baseline. If hearing aids are appropriate, recommendations should be based on hearing needs, daily listening environments, dexterity, comfort, and communication goals, not simply on a device category. Real-ear measurement helps verify that fitted hearing aids are providing appropriate amplification for the individual ear.
Monitoring makes a meaningful difference
If you are about to begin a treatment known to carry possible hearing risk, ask whether baseline hearing testing is appropriate. A baseline does not predict who will have a problem, but it gives clinicians an accurate starting point. If symptoms develop later, comparison testing can reveal changes that might otherwise be missed.
For families, caregivers, and older adults, subtle changes are worth noticing. Turning up the television, asking for repetition, withdrawing from group conversation, reporting new ringing, or becoming less steady on stairs may be early clues. Hearing and balance concerns are not always dramatic, but they can have a real effect on safety, confidence, and connection.
New symptoms do not automatically mean a medication has caused permanent damage. They do mean your hearing and balance deserve careful attention. A timely conversation with your prescriber and an individualized audiologic evaluation can replace uncertainty with clear next steps.